Chemotherapy-Induced Peripheral
Neuropathy
Learn about advances in new treatment options
Chemotherapy-induced peripheral neuropathy (CIPN) is a potential adverse treatment effect of many chemotherapeutic agents, most commonly taxanes, platinums and vinca alkaloids. Incidence rates are not clearly defined but reported to be approximately 40% across all cancer types when multiple agents are used and as high as 80-90% while undergoing treatment in some cancer subtypes.1-3
CIPN can increase costs and decrease compliance

CIPN has been associated with higher rates of falls, demonstrated recently in a 2016 report in JAMA Neurology, where cancer survivors with symptomatic CIPN were found to have almost three times the fall rate of their asymptomatic counterparts.

This study found that not only did CIPN increase fall risk, but that CPIN-related falls were associated with increased utilization of health care resources.4 A 2017 study in Journal of Clinical Oncology examining prevalence of CIPN in 512 female cancer survivors found that almost 50% still experienced symptoms up to six years post-treatment with symptomatic survivors being almost twice as likely to fall when compared to asymptomatic counterparts.5 With a $30,000+ average cost per fall injury, these numbers can have a substantial impact on both patient quality of life and health care cost burden.6

CIPN may cause disruptions in medical treatment schedule, including dose reductions or early discontinuation, thus potentially compromising patient outcomes. A 2018 study found that CIPN can influence the course treatment, making it “necessary to lower the chemotherapy dose, delay or even stop the cancer treatment.7
Exercise shown to attenuate symptoms of CIPN

While the mechanism still isn’t fully understood, recent studies have provided evidence that exercise can help attenuate the symptoms of CIPN.
  1. A 2018 phase III randomized control trial found that exercise appears to reduce CIPN symptoms in patients receiving taxane-, platinum-, or vinca alkaloid-based chemotherapy. The authors concluded “clinicians should consider prescribing exercise for these patients.”

    For the 355 cancer patients, exercise significantly reduced CIPN symptoms of hot/coldness in hands/feet (-0.46 units, p = 0.045), and numbness and tingling (- 0.42 units, p = 0.061) compared to the control. The results were strongest among an older population.8

  2. In another study, 50 breast cancer survivors who were experiencing chemotherapy-induced peripheral neuropathy were given a 10-week home-based exercise program. Participants were asked to complete the McGill QOL questionnaire and the Leeds Assessment of Neuropathic Symptoms and Signs before and after the exercise program.
  3.   Following 10-weeks of exercise, participants reported experiencing less of the following symptoms: unpleasant skin sensations, abnormally sensitive to touch,  and coming on suddenly in bursts for no apparent reason (Post-HBEx, N=3, 1, and 4 respectively; P=0.05).9
  4. In a general review of literature that examined the effect of strength and balance training for adults with diabetic peripheral neuropathy and high risk fall, the authors concluded that “the reviewed studies provide substantial evidence to support the use of strength and balance training for older adults at risk for falls, and detail early evidence to support strength and balance training for individuals with peripheral neuropathy."10
ReVital is a Leader in Cancer Rehabilitation


At ReVital Cancer Rehabilitation, function and quality of life are what we do. ReVital therapists have extensive training in the potential neurotoxic effects of many chemotherapeutic agents on various body systems and their impact on function and quality of life. They possess the skills and tools to effectively assess all body regions that may be affected by CIPN, thus helping to optimize patient function and reduce fall risk through creation of an individualized treatment plan to address each patients’ unique needs.

Learn more about how the ReVital Cancer Rehabilitation program can help improve patient outcomes, facilitate improved compliance with chemotherapy and reduce treatment costs.
Resources

  1. Hershman DL, Lacchetti C, Loprinzi CL. Prevention and management of chemotherapy-induced peripheral neuropathy in survivors of adult cancers: American Society of Clinical Oncology clinical practice guideline summary. Journal of Oncology Practice 2014; 10, (6): 421-424.
  2. DL Hershman, LH Weimer, A Wang , etal: Association between patient reported outcomes and quantitative sensory tests for measuring long-term neurotoxicity in breast cancer survivors treated with adjuvant paclitaxel chemotherapy Breast Cancer Res Treat 2011; 125: 767– 774.
  3. Beijers A, Mols F, Dercksen W, et al: Chemotherapy-induced peripheral neuropathy and impact on quality of life 6 months after treatment with chemotherapy. J Community Support Oncol 2014; 12: 401-406.
  4. Kolb NA, Smith G, Singleton JR, Beck SL, et. al. The association of chemotherapy-induced peripheral neuropathy symptoms and the risk of falling. JAMA Neurol. 2016;73(7):860-866.
  5. Winters-Stone KM, Horak F, Jacobs PG, Trubowitz P, et al. Falls, functioning and disability among women with persistent symptoms of chemotherapy-induced peripheral neuropathy. J Clin Oncol. 2017; 35. DOI: https://doi.org/10.1200/JCO.2016. 71.3552.
  6. Burns EB, Stevens JA, Lee RL. The direct costs of fatal and non-fatal falls among older adults—United States. J Safety Res 2016; 58.
  7. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5862633/ .
  8. https://www.omicsonline.org/open-access/the-effect-of-supervised-exercise-training-on-symptoms-of-chemotherapy-induced-peripheral-neuropathy-2329-9096.1000210.php? aid=28564.
  9. https://www.ncbi.nlm.nih.gov/pubmed/26973913/.
  10. https://www.ncbi.nlm.nih.gov/pubmed/22940521/.